Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
Missfig59

White Blood Cell Count

Recommended Posts

I recently had a checkup with my dermatologist after being on Accutane for 2 months. Everything was great except for my white blood cell count. The normal is 4.5. My first month I was at 4.2 and now I'm at 3.5. My derm said that it's rather rare for Accutane to lower white blood cells but it's also not impossible. She also informed me that if it continued to go down, she would want me to stop my treatment.

I honestly can't imagine stopping Accutane now. Has anyone else had this problem? What have you done to help stop it? I have about 2 weeks to raise this number. Here I go stuffing myself with zinc and vitamin C!

Share this post


Link to post
Share on other sites

Yeah it does and I have been pretty packed with plenty of work and less sleep. Time to stop being a night person then! ^_^

Share this post


Link to post
Share on other sites

My daughter has been on accutane for six weeks. Three weeks ago she started having breathing problems and weakness during ballet class and her teacher complained about it. I took my daughter off the accutane. Three days later she had her monthly blood test and her white blood cell count had dropped to 2.7

She has now been referred to the head of pediatric dermatology at a university and we are waiting for her breathing difficulties to subside. She got sick with RSV the day after drawing five vials of blood for tests and has terrible wheezing and coughing. The doctor will look at new blood tests in a couple of weeks and see what the WBC is doing. The doctor is planning on putting her on a much lower dose of accutane and see if the breathing and WBC is okay. The doctor said if her WBC dropped again, she would have to stay off accutane for good.

I am not sure, however, that I will put my daughter back on. It seems like her face is getting very scarred (depressed scars) for some reason in the past month. I don't know what's going on and the new doctor just says accutane doesn't do that, but I watched it happen.

I am quite angry to find out that her previous dermatologist had her on much too high a dose for her weight .... 112 pounds, prescribed 80 mg per day. Why would a doctor do that with a drug that can have such bad side effects?

Edited by hellohellohello

Share this post


Link to post
Share on other sites

Wow that's terrible! It's truly a serious drug. It's a shame that something so terrible works SO well for acne. I hope that your daughter gets better!

And that's terrible that the dermatologist put her on such a high dose! I'm around 107lbs and I'm only on 50 mg at the very most. 80 is a lot!

Share this post


Link to post
Share on other sites

Thanks for the good wishes for my daughter. Yes, the new dermatologist said that my daughter should be on 50 mg with an absolute maximum of 60 mg. My daughter doesn't even have acne on her chest or back which apparently is the reason for any increased dosage.

I certainly hope my daughter's white blood cell count comes back up to normal, as I have found one medical account on the internet of the WBC never going back up again after stopping accutane for a decreased WBC. That would be terrible.

Good luck to you too. It is most likely that your WBC dropped due to a virus and will go back up on its own.

Share this post


Link to post
Share on other sites

@datsnotmyname, is there a particular reason you resurrected this and the other thread on leukopenia?

There are a lot of reasons why someone might have leukopenia that are unrelated to Accutane. It can be caused by viral infections--Accutane users are often in the prime age group for CMV infections. I found only two case studies in the literature from the 1980s about leukopenia/neutropenia/agranulocytosis on Accutane... that, statistically speaking, is nothing. (I'm personally interested in this b/c I have borderline neutropenia after 27 days on isotretinoin.)

Share this post


Link to post
Share on other sites

@datsnotmyname, is there a particular reason you resurrected this and the other thread on leukopenia?

There are a lot of reasons why someone might have leukopenia that are unrelated to Accutane. It can be caused by viral infections--Accutane users are often in the prime age group for CMV infections. I found only two case studies in the literature from the 1980s about leukopenia/neutropenia/agranulocytosis on Accutane... that, statistically speaking, is nothing. (I'm personally interested in this b/c I have borderline neutropenia after 27 days on isotretinoin.)

My WBC declined during my last course and it has remained on the lower end of the reference range for half a year after I ended that course. It didn't occur to me that there might be an association with accutane until I stumbled upon these WBC posts. Just thought I'd check in to see if people improved.

Share this post


Link to post
Share on other sites

@Missfig59 any updates? I’m aware than this happened long time ago, but I’m in the exact same situation. I got the exact same WBC levels and my doctor sent me to take another blood test after 2 weeks, which again cane low so she told me to stop and go see a family doctor. This just happened last night, and I’m devastated. I don’t want to stop it after only 1.5 months since my skin was already looking so much better. 

Did you stop? Did acne cane back worse? 

Thanks! 

On 3/8/2010 at 12:40 AM, Missfig59 said:

I recently had a checkup with my dermatologist after being on Accutane for 2 months. Everything was great except for my white blood cell count. The normal is 4.5. My first month I was at 4.2 and now I'm at 3.5. My derm said that it's rather rare for Accutane to lower white blood cells but it's also not impossible. She also informed me that if it continued to go down, she would want me to stop my treatment.

 

I honestly can't imagine stopping Accutane now. Has anyone else had this problem? What have you done to help stop it? I have about 2 weeks to raise this number. Here I go stuffing myself with zinc and vitamin C!

 

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×